Alert archive / Montana / Wind Advisories in 2019
Wind Advisory 2, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Jan 5, 2019, 3:09 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 6, 2019, 9:00 PM MST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2019, 3:09 PM MST (22:09 UTC)
- In effect from
- Jan 6, 2019, 9:00 PM MST
- Expired
- Jan 7, 2019, 10:00 AM MST
- In force
- 13 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544 WWUS75 KBYZ 052209 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 309 PM MST Sat Jan 5 2019 MTZ065-066-062215- /O.NEW.KBYZ.WI.Y.0002.190107T0400Z-190107T1700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 309 PM MST Sat Jan 5 2019 ...WIND ADVISORY IN EFFECT FROM 9 PM SUNDAY TO 10 AM MST MONDAY... The National Weather Service in Billings has issued a Wind Advisory...which is in effect from 9 PM Sunday to 10 AM MST Monday. * TIMING...Sunday evening through Monday morning. * IMPACTS...Dangerous crosswinds along I-90 near Livingston and on local roads around Nye. * WINDS...Gusts of 55-65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when wind gusts of 58 to 74 mph are possible along the Upper Yellowstone River Valley and along the Stillwater River and West Rosebud Creek Valleys. && $$ http://weather.gov/Billings
5 follow-up statements
096 WWUS75 KBYZ 061053 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 353 AM MST Sun Jan 6 2019 MTZ065-066-071100- /O.CON.KBYZ.WI.Y.0002.190107T0400Z-190107T1700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 353 AM MST Sun Jan 6 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM MST MONDAY... * TIMING...This evening through Monday morning. * IMPACTS...Dangerous crosswinds along I-90 near Livingston and on local roads around Nye. * WINDS...Gusts of 55-65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when wind gusts of 58 to 74 mph are possible along the Upper Yellowstone River Valley and along the Stillwater River and West Rosebud Creek Valleys. && $$ http://weather.gov/Billings Hooley
380 WWUS75 KBYZ 062154 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 254 PM MST Sun Jan 6 2019 MTZ065-066-071700- /O.CON.KBYZ.WI.Y.0002.190107T0400Z-190107T1700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 254 PM MST Sun Jan 6 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM MST MONDAY... * TIMING...This evening through Monday morning. * IMPACTS...Dangerous crosswinds along I-90 near Livingston and on local roads around Nye. * WINDS...Gusts of 50-60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
278 WWUS75 KBYZ 070255 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 755 PM MST Sun Jan 6 2019 MTZ065-066-071700- /O.CON.KBYZ.WI.Y.0002.190107T0400Z-190107T1700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 755 PM MST Sun Jan 6 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST MONDAY... * TIMING...Through Monday morning. Strongest winds are expected to occur between midnight and 8 am. * IMPACTS...Dangerous crosswinds along I-90 near Livingston and on local roads around Nye. * WINDS...Gusts of 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
980 WWUS75 KBYZ 070911 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 211 AM MST Mon Jan 7 2019 MTZ065-066-071700- /O.CON.KBYZ.WI.Y.0002.000000T0000Z-190107T1700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 211 AM MST Mon Jan 7 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING... * TIMING...Through this morning. Strongest winds are expected to occur through 9 am. * IMPACTS...Dangerous crosswinds along I-90 near Livingston and on local roads around Nye. * WINDS...Gusts of 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings Hooley
823 WWUS75 KBYZ 071702 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1002 AM MST Mon Jan 7 2019 MTZ065-066-071815- /O.EXP.KBYZ.WI.Y.0002.000000T0000Z-190107T1700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1002 AM MST Mon Jan 7 2019 ...WIND ADVISORY HAS EXPIRED... Southwest to west winds gusting to 50 mph are possible through the remainder of the day. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 5, 9:13 AM MST, 5 hours 56 minutes earlier.
Area forecast discussion, Jan 5, 9:13 AM MST, 5 hours 56 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
913 AM MST Sat Jan 5 2019
.UPDATE...
Surface pressure gradient from Idaho Falls to Lewistown down to 8
mb this morning and this was providing the western foothills with
relief from the wind. The winds will pick back up tonight and
especially Sunday night. Mild night last night with temperatures
starting out in the mid 20s to lower 30s. Lack of strong downslope
gradients today will limit the warming though. That, and the
amount of mid to high clouds, will keep highs from reaching
yesterday levels. Will keep forecast highs in place, but will have
to watch closely, as may be a little on the cool side. No
changes. TWH
&&
.SHORT TERM...valid for Tdy and Sun...
Quiet weekend in store across the forecast area. An upper low and
trough will move onto the west coast this afternoon and move
inland during the day Sunday. This will result in high pressure
ridging and rising heights across the forecast area today. Breezy
conditions can be expected across the lower elevations, as well as
the Beartooth/Absaroka Foothills.
By Sunday, pressure gradients tighten once again across the Upper
Yellowstone River Valley bringing a return to windy conditions
for the Livingston and Nye areas Sunday afternoon but especially
Sunday night. Energy from the west coast system will move across
the northern Rockies flattening the ridge. However, due to a
strong downslope flow, no precipitation is expected. The exception
will be the west facing slopes of the Beartooth/Absarokas where
snow showers will move in Sunday afternoon through Sunday night.
Temperatures will remain above normal with highs both days in the
upper 30s to lower 40s. Hooley
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Cold front moves across the area Monday morning in advance of
ridging moving into the Pacific Northwest. Combination of good
mixing and push of strong 700mb winds behind the front allows the
first half of the day to be windy especially for areas like
Harlowton. Flow becomes northwesterly by the afternoon which
begins to relax the winds. Unstable conditions will support
mountain shower activity which will begin to decrease overnight.
Tuesday sees strong height rises over the region with the ridge
axis shifting into the Dakotas on Wednesday allowing the flow
aloft to become a bit more southwest. Leeside troughing increases
on Wednesday so Tuesday is a cooler day behind the front but
temperatures rebound on Wednesday back to 8 to 12 degrees above
normal. Mountain shower activity will begin to increase on
Wednesday and become more prevalent on Thursday as the ridge
breaks down. A few showers may reach the plains but amounts will
not be significant and likely a rain snow mix and any snow
accumulations will be of the dusting variety since temperatures
will still be mild.
Models have come into agreement that Friday and the weekend see an
amplification of anticyclonic flow aloft bring more dry weather
and keeping temperatures above normal. borsum
&&
.AVIATION...
Expect lighter winds than previous days but gusts to 35kt still
possible along the foothills including KLVM. Dry with VFR through
the period for terminal sites but mountains may start to see snow
shower activity tonight. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 045 030/046 029/040 022/035 021/043 030/042 024/039
0/B 00/B 01/E 00/U 00/E 13/W 11/B
LVM 047 033/046 030/036 021/039 026/045 030/041 025/038
0/N 01/N 12/J 00/N 01/N 12/W 01/B
HDN 043 025/046 024/042 018/039 016/044 025/045 019/041
0/B 01/B 11/B 10/U 00/B 13/W 11/B
MLS 043 026/044 026/040 021/036 016/040 024/042 021/035
0/B 00/E 10/B 10/U 00/B 12/W 11/B
4BQ 040 028/042 024/039 021/034 015/041 025/042 020/037
0/B 00/E 10/B 10/U 00/B 11/B 11/B
BHK 042 026/044 025/040 020/033 013/037 022/040 019/034
0/U 01/E 00/B 10/U 00/B 02/J 01/B
SHR 044 023/046 022/042 016/038 017/047 024/045 018/040
0/B 01/B 11/B 10/U 00/B 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.